Virginia, 2002

Hail and Damaging Winds in Virginia, May 7, 2002

May 7, 2002 · NWS AKQ · 12 events in 10 counties and zones

11 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 7, 1:35 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, May 7, 1:35 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
235 PM EDT TUE MAY 7 2002

LATEST VISIBLE IMAGERY SHOWS SUNNY CONDITIONS OVER SE VA...WITH
MOSTLY CLOUDY CONDITIONS OVER NRN AND WRN SECTIONS. A FEW SHOWERS
MADE THEIR WAY ACRS NRN PORTIONS OF CWA TODAY...BUT LITTLE ELSE HAS
DEVELOPED...AS WESTERLY WINDS AND ASSOC DOWNSLOPE HAVE HELPED
INHIBIT THIS. LATEST SFC ANALYSIS SHOWING WEAK COLD FRONT DROPPING S
THROUGH OHIO AND INDIANA. AS HIGH MOVES FROM GRTLKS TO NEW
ENGLAND...THIS FRONT IS PROGGED TO BACK DOOR ACROSS THE REGION
OVERNIGHT AND WEDNESDAY...DROPPING TEMPS FOR TOMORROW...AND POSSIBLY
FOCUSING SOME SHOWER AND TSTM ACTIVITY TONIGHT. MODELS HAVE THIS
REPRESENTED...AIDED BY WEAK LOW ALONG FRONT AS IT DROPS THROUGH THE
AREA. THE INSTABILITY APPEARS SUFFICIENT FOR TSTMS IF WE GET
ANYTHING GOING THIS EVENING. OVERNIGHT...WILL GO WITH JUST CHC OF
SHOWERS NE NC COUNTIES WITH FROPA.

AVN HAS BEEN THE MOST CONSISTENT WITH THE BACK DOOR FEATURE...AND
OTHER MODELS HAVE FALLEN MORE IN LINE WITH AVN SOLN...SUCH THAT THE
FRONT STALLS OUT S AND W OF CWA ON WED...THEN TRIES TO RETURN AS A
WARM FRONT WED NIGHT. THIS MEANS LOWER TEMPS...AND STABLE AMS FOR
WED. OVERRUNNING SHOWERS POSSIBLE WED AFTN AND NIGHT...AT LEAST OVER
WRN ZONES...BUT GO WITH DRY FCAST FOR NE ZONES. THU...AREA BREAKS
INTO WARM SECTOR...BUT PRERONTAL TROF STILL WARRANTS CHC OF AFTN
TSTMS OVER WRN SECTIONS. FRONT SWEEPS FROM NW TO SE THU NIGHT AND
FRI MORNING...WITH SHOWERS LINGERING FRI SRN ZONES. FINALLY...A RAIN
FREE DAY SATURDAY AS HIGH BUILDS IN. WILL KEEP PRECIP CHCS SUN AND
MON WITH WAA THEN NEXT COLD FROPA...FOLLOWED BY DRY DAY TUE.

MARINE...NO FLAGS...ALTHOUGH SEAS COULD PUSH 5 FT ON WED...WITH ELY
SURGE.

FCSTID = 18

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

REILLY

In the hours before

Special weather statement, May 7, 4:28 PM EST, 22 minutes before
VAZ063-070-071-072345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
528 PM EDT TUE MAY 7 2002

AT 525 PM...WEATHER SERVICE RADAR INDICATED A CLUSTER OF
THUNDERSTORMS ACROSS CUMBERLAND...AMELIA...GOOCHLAND AND WESTERN
CHESTERFIELD COUNTIES. THESE STORMS ARE MOVING EAST AROUND 30 MPH
AND WILL MOVE ACROSS THE RICHMOND METRO AREA BETWEEN 545 AND 645 PM.
WIND GUSTS IN EXCESS OF 30 MPH...FREQUENT LIGHTNING AND SMALL HAIL
ARE POSSIBLE AS THESE STORMS MOVE THROUGH THE AREA. ALSO...RAINFALL
AMOUNTS OF UP TO AN INCH PER HOUR WILL LIKE RESULT IN PONDING OF
WATER ON ROADWAYS AS WELL AS MINOR FLOODING OF LOW-LYING AND POOR
DRAINAGE AREAS. MOTORISTS SHOULD USE CAUTION AND ALLOW EXTRA TIME TO
REACH YOUR DESTINATIONS.

RUSNAK

The radar

The Norfolk radar (KAKQ), 62 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Chesterfield

When
May 7, 4:50 PM EST
Where
Chesterfield County, Chesterfield
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.367, -77.517

1.00 inch hail at intersection of Courthouse and Providence Roads.

Thunderstorm Wind, Chesterfield

When
May 7, 5:00 PM EST
Where
Chesterfield County, Chester
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.350, -77.450

Trees down.

Thunderstorm Wind, Henrico

When
May 7, 5:00 PM EST
Where
Henrico County, Varina
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.467, -77.400

Trees down.

Thunderstorm Wind, Charles City (C)

When
May 7, 5:00 PM EST
Where
Charles City (C) County, Countywide
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.367, -77.067

Trees down. Trees down on power lines. Widespread power outages.

Thunderstorm Wind, Charles City (C)

When
May 7, 5:10 PM EST
Where
Charles City (C) County, 2 mi S of Barnetts
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -77.150

Tree down on power line at intersection of Route 609 and Route 5.

Thunderstorm Wind, James City

When
May 7, 5:45 PM EST
Where
James City County, Toano
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.383, -76.817

Trees down.

Thunderstorm Wind, York

When
May 7, 5:55 PM EST
Where
York County, 10 mi NW of Yorktown
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -76.650

Trees down on power lines.

Thunderstorm Wind, Williamsburg (C)

When
May 7, 6:00 PM EST
Where
Williamsburg (C) County, Williamsburg
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -76.717

Large tree limbs down citywide.

Thunderstorm Wind, Gloucester

When
May 7, 6:00 PM EST
Where
Gloucester County, Countywide
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.417, -76.567

Trees down.

Thunderstorm Wind, Mathews

When
May 7, 6:10 PM EST
Where
Mathews County, Mathews
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
37.433, -76.333

Trees down across county, and damage to a house in Mathews.

Thunderstorm Wind, Dinwiddie

When
May 7, 6:25 PM EST
Where
Dinwiddie County, 5 mi NE of Dinwiddie
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.130, -77.533

Large trees down on road.

Thunderstorm Wind, Sussex

When
May 7, 6:30 PM EST
Where
Sussex County, 3 mi N of Stony Creek
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
37.000, -77.400

Large tree down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297404, 5297405, 5297406, 5297407, 5297408, 5297410, 5297411, 5297409, 5297412, 5297413, 5297414, 5297415.